I am a 22 year old male and i have been diagnosed with tachycardia for the past 2 years. the past couple of months however has been weird. out of no where while i was on my prescribed metoprolol 50 mg, my heart skipped a few massive beats and then went from 65 bpm to 155. i got tunnel vision, nausea, dizziness, and severe sense of impending doom. went to the ER, of course, everything showed up ok. then for the next couple of weeks it would happen every/other day. out of nowhere, completely relaxed, i would feel a sudden surge of nervousness like electricity run through my body, my heart sinks i feel like im going to die and boom, my heart rate goes to 155 BPM.
i dont hyperventilate and im really not to keen on calling this all anxiety because I've had a normal childhood, nothing traumatic, and im not the kind of person to get panicky. i have the "eh just screw it" type of personality.
my EKGs come out with short PR intervals (whatever that means) and i just did another halter monitor test and this one finally showed something. the Doc said hes pretty sure theyre PAC's and he sees bouts of irregular heart beats.
i've been nauseas, agitated, irritated, my chest feels fluttery and my heart is constantly feeling week, nervous and irregular. im having light tremors of the hands. sometimes chest pains, and sometimes shallow breath. all and all, weird vague annoying symptoms that dont pinpoint to anything specific.
they checked for Pheochromocytoma by means of CT scan with contrast and didnt find anything. they also checked metenephrine in the blood and adrenaline in the urine. what else could this be? its so debilitating.
what does impending doom mean? I've heard others use this term and read it on some medical sites of descriptions about arrhythmia's but never experienced it even when my heart stopped...I'm just curious what that means exactly.
sounds like they need to do a longer monitor 30 day...i think king of hearts ? and see if they can find what else if anything is going on.
I have crazy roller coaster bp/hr rides because my ANS system signals get messed up...the autonomic nervous system can do this and really mess with your mind and make you feel horrible... there's a multitude of reasons for problems with it, so it's difficult to figure out sometimes why. I can go from 60 -220 on a dime and my bp drops from high to bottoms out and I faint in a blink.
When you say you had metanephrines in your blood tested- do you mean plasma free metanephrines? Have they tested your thyroid function to be sure you don't have a hyperactive thyroid? Have they done cortisol testing? Have they tested any other endocrine hormones other than catecholamine related? Have they done a brain scan, given your dizziness, nausea and tunnel vision?
What kind of tachycardia do you have- is it sinus tachycardia, supraventricular tachycardia or ?
Does this tachycardia occur at any time, whether at rest or active, laying down or standing up?
hey, yeah thank you, I'll look into page. the impending doom feeling- out of nowhere it comes on and i feel like all hells about to break loose, that thats it, im going to die- somethings happening and its the end for me- something I've never experienced before. its the worst feeling in the world.
yeah i think it was plasma free metanephrines. they have tested my TSH levels and both times it was at the cusp of being overactive (like .4 and .5). i dont think they tested my cortisol levels- ill bring that up thanks. I just took an MRI of the brain without contrast and the doc said it was completely normal. my cardiologist said hes pretty sure its sinus and coming from the right place- just premature beats. But yeah, it can happen at ANY time. ill be watching tv, taking notes in class, talking with a friend online and out of no where i get the nervous flush throughout my body and my heart goes haywire and pounds like nuts- whether laying, sitting, standing etc…
I think because of your symptoms and the TSH level, you should also ask for free T3 and free T4 thyroid tests. Also, while they are rare, there are cases where pheochromoctyomas are located other places other than the adrenal glands they likely focused on in your CT scan. Also, it is possible for pheochromoctyomas to have silent periods, where catecholamine levels would measure normal, so you might ask your doctor if you could have a standing order for labs that could be done during or immediately after one of these episodes you are experiencing.
If you wound up having abnormal endocrine hormone levels that led them to suspect, say, a microadenoma on your pituitary gland in your head, that would not show up on an MRI of the brain without contrast, but might be revealed a dynamic MRI of your pituitary gland specifically (done with and without contrast and MRI slices are done differently).
thank you so much for more information. I'm seeing my doc tom, im going to mention all of this. im just worried hes going to think im paranoid and anxious if i say they mightve missed the pheochromocytoma… im going in with all these notes for my doc to remind me what to tell him- alot of these vague weird symptoms i just sound like a hypochondriac complaining which might make him just shake his head and write me off to anxiety.
I am just tossing my two cents in on this one....when you see your doc tomorrow ask them if you are a candidate for an ablation....an ablation is a cure not a treatment and if you are taching out there is probably a good chance this could work for you. You may have an extra electrical pathway which is common for alot of us and for me i had 3 i think i was told and my pulse would go from 70 to the low 300's and it was unbelievable...they tried meds...no go....the tried converting the heart.....no go.......i felt like a test monkey till my heart doc finally said its time for the bigger gun and referred me to a heart surgeon who did my ablation...i got my life back on a golden platter and the tach is a thing of the past for me....did anyone do EP mapping of your heart?To me your symptoms sound pretty classic...good luck at the appt. and let us know what happens..........and that feeling of doom is also super super classic with anyone having heart issues....with women before a heart attack strikes up to a month before it happens women have a feeling of doom and now studies are showing that with men it is also one of the symptoms of heart issues...
Sounds like a panic attack to me. PAs are very much "out of the blue". Certain types of PAs are activation of parts of the CNS inappropriately, like a muscle twitch, only this activates the flight or fight response for no reason at all and it really freaks people out. It triggers an adrenaline dump, parasympathetic tone which increases heart rate, causes pupils to dilate (tunnel vision), and a bunch of other responses to get you ready to either fight or run for your life. The parasympathetic tone is a nasty bugger, it goes from nothing to full out sprint in an instant and it’s quite common for hearts to get a bit of electrical instability the moment it hits (hence some ectopic beats). It’s not uncommon for this to push a heart rate to 200-220, normal sinus rhythm.
All too often people think PAs are only the result of cognitive psychological issues. Some are not, certain types are purely involuntary and the result of a defective CNS response that is completely out of your conscious control. It’s a subsystem of your brain and nervous system that activates on its own. It’s located in the most primitive part of your brain and literally is a mind of its own. Your conscious becomes aware only AFTER it activates. It’s very disconcerting. Sorry to say there’s not much research in the area nor is there much that can be done. I’ve had episodes in my life and it’s the best explanation I’ve come upon.
When it strikes you could try a valsalva maneuver. These are quite effective at impeding most types of SVTs including normal / appropriate SVTs, and might distract you from the PA until it is over.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.